FDA Issues Warning on Seizure Drug Onfi

The FDA recently warned consumers and physicians about the dangerous and potentially life-threatening reactions the popular seizure drug, Onfi, may cause. Onfi’s labels will soon be changed to reflect the possibility of devastating skin reactions, which is most prevalent during the first two months of treatment. Stevens-Johnson Syndrome lawyers at Pintas & Mullins Law Firm highlight this recent development and urge patients prescribed to Onfi to speak with your doctor as soon as possible.

Onfi (clobazam) is manufactured by Lundbeck Inc., and prescribed to patients in combination with other medicines to treat seizures associated with Lennox-Gastaut Syndrome. The skin reactions Onfi may cause, known as Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) can occur at any point, but are most likely to manifest within eight weeks of starting Onfi.

SJS and TEN begin as rash, blisters, hives or peeling on the skin or around the mouth. Eventually, the top layer of skin dies and sheds away, presenting a medical emergency that almost always requires extensive hospitalization. Other preliminary signs that you may be having a serious skin reaction include fever, burning eyes, sore throat, and coughing.

According to the FDA at least one Onfi patient has died from the reaction and one has been permanently blinded; all other cases required immediate hospitalization. Some anti-seizure medications are known to cause SJS and TEN, such as Dilantin and Tegretol. Onfi’s new labels note that SJS and TEN have been reported in both children and adults. The FDA also sent letters to over 22,000 healthcare professionals to make the label changes known.

Recent SJS and TEN Lawsuits

Some of the most common household medicines, such as Tylenol and Children’s Motrin, have also caused these devastating skin reactions. Acetaminophen, the active ingredient in dozens of over-the-counter medications, is not as safe as most assume it is. The FDA recently required all manufacturers of acetaminophen-containing products to include a warning, similar to Onfi’s, of the risk of SJS and TEN, no matter how small.

This action was prompted largely by a lawsuit filed on behalf of a three-year-old girl who was sick with a fever in 2000. Following their pediatrician’s advice, her parents gave her alternating doses of Children’s Tylenol and Children’s Motrin to relieve her pain. In the ensuing days, the little girl started getting a rash and was red around her eyes and mouth, which eventually covered her body.

She was admitted to a hospital burn unit where she underwent numerous surgeries to repair the skin that was literally falling off her body. Now, over a dozen years later, she is blind in one eye, suffers recurring eye and lung infections, and experiences seizures due to oxygen-deprivation during her time at the burn unit. Her parents sued Johnson & Johnson on her behalf, claiming the company failed to adequately warn them of the SJS and TEN risk, ultimately winning over $10 million.

Several other similar cases have been brought to court, most resulting in multi-million dollar verdicts for the victims. One plaintiff who took Children’s Motrin and suffered SJS and TEN, was awarded $63 million in early 2013. The girl was seven when she took the medicine, and her parents successfully argued that Johnson & Johnson failed to warn about the dangerous risks.

Stevens-Johnson Syndrome lawyers at Pintas & Mullins Law Firm have decades of experience working with victims of dangerous or defective drugs. If you or a loved one took a medication and suffered a severe skin reaction that was diagnosed as SJS or TEN, contact our firm immediately. These types of cases are time-sensitive, so filing a claim as soon as possible is crucial.

Categories

Free Consultation
  • Please enter your first name.
  • Please enter your last name.
  • Please enter your email.
    This isn't a valid email address.
  • Please enter your phone number.
    This isn't a valid phone number.
  • Please make a selection.
  • Please make a selection.
  • Please enter your message.